The Algebraic Construction of Phase-Type Distributions

Research output: Contribution to journalArticle

19 Scopus citations

Abstract

A probability distribution of discrete phase-type must have a rational generating function. We give an algorithm that constructs, from a given rational function G(z), a Markov chain whose absorption-time distribution has G(z) as generating function. The algorithm, which is based on an automata-theoretic algorithm of Soittola, may be applied to any G{z) that satisfies the conditions on discrete phase-type generating functions discovered by O'Cinneide. So it provides an alternative, algebraic proof of O'Cinneide's characterisation of discrete phase-type distributions. We also clarify the relation between the classes of continuous and discrete phase-type distributions, and show that O'Cinneide's characterisation of continuous phase-type distributions is a corollary of his discrete characterisation. In conjunction with our discrete-time algorithm, this engenders an algorithm for constructing a Markov process representation for any distribution of continuous phase-type.

Original languageEnglish (US)
Pages (from-to)573-602
Number of pages30
JournalCommunications in Statistics. Stochastic Models
Volume7
Issue number4
DOIs
StatePublished - Jan 1 1991

Keywords

  • Laplace transforms
  • Markov chains
  • first passage times
  • generating functions
  • phase-type distributions
  • representations of phase-type distributions

ASJC Scopus subject areas

  • Modeling and Simulation

Fingerprint Dive into the research topics of 'The Algebraic Construction of Phase-Type Distributions'. Together they form a unique fingerprint.

  • Cite this